Issue 45 / 28 November 2011

PEOPLE who take a “staggered overdose” of paracetamol over time are at more risk of dying than people who take a one-off overdose, according to new research.

The research, published in the British Journal of Clinical Pharmacology, analysed data on 663 Scottish patients presenting to a liver transplant unit between 1992 and 2008 with paracetamol-induced liver injury. (1)

Almost a quarter (24.3%) of the patients had taken a staggered overdose, defined as ingesting two or more supratherapeutic paracetamol doses over more than 8 hours, resulting in a cumulative dose of more than 4 g/day within 7 days of presentation.

Those who had taken the staggered overdose had higher mortality rates than those taking a one-off overdose. They were also more likely to be encephalopathic on admission, require renal replacement therapy or mechanical ventilation. This was despite the staggered overdose patients having significantly lower serum paracetamol levels than the one-off overdosers (37.8 mg/L vs 75.6 mg/L) and ingesting significantly lower total amounts of paracetamol (24 g vs 27 g) within 7 days of admission.

“Staggered paracetamol overdoses should be treated as high-risk for the development of multiorgan failure, and should be considered for N-acetyl cysteine [NAC] treatment irrespective of admission serum paracetamol levels”, the researchers wrote.

Professor Nicholas Buckley, a clinical toxicologist and pharmacologist and professor of medicine at the University of NSW, said the study showed that a substantial proportion of people with paracetamol-induced liver injury had no clear single ingestion of the drug.

“The take home message is that for anyone presenting with an acute liver injury, you should enquire about paracetamol ingestion and, if they have a history of it, immediately start treating with NAC, which has been shown, in randomised trials, to work even when administered late”, Professor Buckley said.

However, he acknowledged that some people would not report their paracetamol intake. Serum paracetamol levels, although lower among people who have taken staggered overdoses, could still indicate whether paracetamol was an explanation for their liver injury.

Professor Buckley said the people in the staggered overdose group in the Scottish study, although taking their paracetamol over time, had still taken huge doses.

“It’s not just people taking an extra tablet or two … in some cases, it would be people taking a deliberate overdose, and then another overdose, and then another one. We would expect them to do badly”, he said.

The researchers found that among the staggered overdoses, the most common rationale for overdose was pain relief (58.2%), followed by deliberate suicide attempt (34.3%).

Professor Buckley said the staggered overdose patients probably also fared worse because they were older, more likely to misuse alcohol and more likely to present later.

The research highlighted the fact that “there’s no completely safe analgesia”, although he said paracetamol had a wider safety margin than other analgesics.

“Analgesia should be very carefully used in the doses recommended and patients should be given clear advice that excess doses of any analgesic may increase the risk of adverse events … despite paracetamol’s superb reputation for safety, occasionally people can get into serious trouble”, Professor Buckley said.

Professor Frank Daly, clinical toxicologist at Royal Perth Hospital, said his previous research had shown that the degree of liver injury in patients with a history of repeated supratherapeutic dosing was correlated to dose magnitude and duration. (2)

“Repeated supratherapeutic dosing of paracetamol is often discovered serendipitously, either when a patient tells their doctor tangentially about how much paracetamol they have taken (while discussing their painful condition), or when a doctor seeks an explanation for unexpected abnormal liver function tests”, Professor Daly said.

In children and toddlers, acute single ingestions of paracetamol seldom needed treatment and were not known to cause deaths. In contrast, repeated supratherapeutic dosing had been associated with hepatic injury and deaths in children, he said.

The Scottish researchers found that delayed presentation (later than 24 hours post-overdose) was independently associated with death or liver transplantation compared with prompt presenters.

– Sophie McNamara

1. Br J Clin Pharmacol 2011; 23 November (online)
2. Ann Emer Med 2004; 44: 393-398

Posted 28 November 2011

Leave a Reply

Your email address will not be published.